Alert archive / North Dakota / Tornado Warnings in 2006

Tornado Warning 15, NWS Bismarck, ND

August 10, 2006Logan County, McIntosh County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 10, 2006, 2:13 AM CDT for Logan County, McIntosh County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2006, 2:13 AM CDT (07:13 UTC)
Expired
Aug 10, 2006, 2:45 AM CDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Logan County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 111 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1510 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 100713
TORBIS
NDC047-051-100745-
/O.NEW.KBIS.TO.W.0015.060810T0713Z-060810T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
213 AM CDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTH CENTRAL MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 245 AM CDT

* AT 212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LEHR...OR
  ABOUT 52 MILES SOUTHWEST OF JAMESTOWN...MOVING EAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL NORTHEASTERN MCINTOSH COUNTY AROUND 230 AM CDT  RURAL
  SOUTHEASTERN LOGAN COUNTY AROUND 230 AM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4638 9968 4620 9969 4616 9918 4638 9916

$$

HW
2 follow-up statements
000 
WWUS53 KBIS 100730
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
230 AM CDT THU AUG 10 2006

NDC047-051-100745-
/O.CON.KBIS.TO.W.0015.000000T0000Z-060810T0745Z/
LOGAN ND-MCINTOSH ND-
230 AM CDT THU AUG 10 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR NORTH
CENTRAL MCINTOSH AND SOUTH CENTRAL LOGAN COUNTIES...

AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES SOUTHWEST OF
LEHR...OR ABOUT 61 MILES SOUTHWEST OF JAMESTOWN...MOVING SOUTHEAST AT
20 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4638 9968 4620 9969 4616 9918 4638 9916

$$

HW
000 
WWUS53 KBIS 100744
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT THU AUG 10 2006

NDC047-051-100755-
/O.EXP.KBIS.TO.W.0015.000000T0000Z-060810T0745Z/
LOGAN ND-MCINTOSH ND-
245 AM CDT THU AUG 10 2006

...THE TORNADO WARNING FOR NORTH CENTRAL MCINTOSH AND SOUTH CENTRAL
LOGAN COUNTIES EXPIRES AT 245 AM CDT...

THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4638 9968 4620 9969 4616 9918 4638 9916

$$

HW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 9, 3:30 PM CDT, 10 hours 43 minutes earlier.

Area forecast discussion, Aug 9, 3:30 PM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT WED AUG 9 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
COMPLEX PATTERN IN PLACE THIS AFTERNOON...WITH ONGOING CONVECTION IN
THE NORTHWEST AND NORTH CENTRAL...FULL SUN AND LITTLE CAP REMAINING
IN THE SOUTHWEST...AND SEVERAL BOUNDARIES FLOATING AROUND IN
BETWEEN. CURRENT VISIBLE SAT IMAGE SHOWS SOME CU DEVELOPING OVER
SOUTH CENTRAL NORTH DAKOTA. MODELS SEEM TO BE FOCUSING ON ONGOING
CONVECTION IN THE NORTH CENTRAL...SPREADING QPF SOUTH AND EAST.
STILL CONCERNED ABOUT POSSIBLE CONVECTION IN SOUTH CENTRAL NORTH
DAKOTA AS WELL. WILL KEEP A CHANCE OF THUNDER ACROSS CWA. ONE
LIMITING FACTOR FOR SEVERE WEATHER IS WEAK SHEAR. MORNING AND EARLY
AFTERNOON CONVECTION WAS IN A WEAK SHEAR ENVIRONMENT AND MARGINAL
SEVERE HAIL WAS THE RESULT UNDER THE STRONGEST CORES. SHEAR DOES
INCREASE TO AROUND 30 KT IN THE FAR SOUTH CENTRAL. THIS APPEARS TO
BE MOST LIKELY AREA FOR SEVERE WEATHER THIS AFTERNOON/EVENING.
HOWEVER AS WAS THE CASE EARLIER...CANNOT RULE OUT A PULSE SEVERE
STORM ANYWHERE THIS EVENING SO WILL GO WITH SEVERE WORDING.
CONVECTION IN THIS EVENING MAY SPREAD INTO THE FAR WEST LATE TONIGHT
AS WELL. THEN WE BASICALLY REPEAT THIS SCENARIO ON THURSDAY. COULD
NOT SEE MUCH TO CHANGE WITH PREVIOUS GRIDS...GIVEN COMPLEX PATTERN
AND LIMITED TIME DUE TO ONGOING SEVERE WEATHER...PROBABLY BEST TO
LEAVE THINGS ALONE. THEREFORE VERY FEW CHANGES...WITH HOT AND HUMID
CONDITIONS THROUGH FRIDAY...LINGERING INTO SATURDAY IN THE EAST.
WEST SHOULD COOL DOWN A BIT SATURDAY BEHIND COLD FRONT.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
ALTHOUGH THE GFS...DGEX...AND ECWMF ALL MOVE AN UPPER LEVEL TROUGH
ACROSS THE FORECAST AREA SUNDAY AND SUNDAY NIGHT...THEY DIFFER
ENOUGH ON PLACEMENT OF THE BEST LIFTING AND AMPLITUDE OF THE TROUGH
TO CONTINUE TO HOLD BACK ON THE MENTION OF PRECIP AT THIS TIME.
RIDGING ALOFT MONDAY AND TUESDAY SHOULD KEEP THE CHANCE OF PRECIP
LOW. THE APPROACH OF ANOTHER UPPER LEVEL TROUGH COMBINED WITH THE
DEVELOPMENT OF A SURFACE LOW IN EASTERN MONTANA ON WEDNESDAY WILL
BRING ANOTHER CHANCE OF PRECIP...BUT LATE ENOUGH IN THE PERIOD THAT
WILL HOLD OFF ON MENTION FOR NOW.  TEMPS SHOULD BE SEASONABLE,

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/TSW
Hazardous weather outlook, Aug 9, 4:36 AM CDT, 21 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
436 AM CDT WED AUG 9 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
436 AM CDT WED AUG 9 2006 /336 AM MDT WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

INCREASING LOW LEVEL MOISTURE IN ADVANCE OF A LOW PRESSURE
SYSTEM...COMBINED WITH AN APPROACHING UPPER LEVEL SYSTEM...WILL
PRODUCE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORM COULD BECOME SEVERE DURING THIS AFTERNOON AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

In the hours before

Local storm report, Aug 9, 9:16 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
916 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             15 ESE ASHLEY           45.95N 99.08W
08/09/2006  E1.75 INCH       MCINTOSH           ND   TRAINED SPOTTER

            HEAVY RAIN AND HAIL TO GOLFBALL SIZE LASTED FOR OVER 15
            MINUTES...WAS ONGOING AT THE TIME OF THE REPORT. 60+ MPH
            WINDS ACCOMPANIED THE HAIL.

&&

HAMMER/LEBLANG
Local storm report, Aug 9, 10:08 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1008 PM CDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     LA MOURE                46.36N 98.30W
08/09/2006  E60 MPH          LAMOURE            ND   LAW ENFORCEMENT

            LAW ENFORCEMENT ESTIMATED WINDS OF 50 TO 60 MPH IN THE
            TOWN OF LA MOURE. THE WINDS DOWNED MANY TREE BRANCHES IN
            TOWN.

&&

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:06 PM CDTSevere Thunderstorm WarningBISMcIntosh54 min
Aug 9, 7:28 PM CDTTornado WarningBISLogan32 min
Aug 9, 8:20 PM CDTSevere Thunderstorm WarningBISMcIntosh55 min
Aug 9, 9:24 PM CDTSevere Thunderstorm WarningBISLaMoure66 min
Aug 9, 10:12 PM CDTSevere Thunderstorm WarningBISDickey63 min
Aug 9, 10:29 PM CDTSevere Thunderstorm WarningBISLaMoure25 min
Aug 9, 11:28 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley49 min
Aug 10, 1:22 AM CDTSevere Thunderstorm WarningBISLogan53 min
Aug 10, 1:30 AM CDTSevere Thunderstorm WarningBISBurleigh48 min
Aug 10, 1:42 AM CDTTornado WarningBISLogan, McIntosh33 min
Aug 10, 2:36 AM CDTSevere Thunderstorm WarningBISKidder54 min
Aug 10, 2:48 AM CDTSevere Thunderstorm WarningBISMcIntosh57 min
Aug 10, 3:27 AM CDTSevere Thunderstorm WarningBISKidder, Logan63 min
Aug 10, 5:33 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder42 min
Aug 10, 2:28 PM CDTSevere Thunderstorm WarningBISGrant, Sioux62 min
Aug 10, 2:43 PM CDTTornado WarningBISSioux32 min

Nearby

Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.